Abdominal bloating is a condition in which the belly (abdomen) feels full and tight. Your belly may look swollen (distended).
Common causes include:
The diabetes medication acarbose, as well as any medicine containing lactulose or sorbitol, may cause bloating.
More serious disorders that may cause bloating are:
You may take the following steps:
- Avoid chewing gum or carbonated drinks, especially those with high levels of fructose or sorbitol
- Avoid foods such as Brussels sprouts, turnips, cabbage, beans, and lentils
- Do not eat too quickly
- Stop smoking
If you have constipation, it should be treated. However, fiber supplements such as psyllium or 100% bran can make your symptoms worse.
You may try simethicone and other medicines you buy at the drugstore to help with gas, but these medications are often not helpful.
See: Lactose intolerance for more on how to treat this problem.
Call your health care provider if
Call your health care provider if you have:
- Abdominal pain
- Blood in the stools or dark, tarry looking stools
- Heartburn that is getting worse
- Weight loss
What to expect at your health care provider's office
Bailey J. FPIN's Clinical Inquiries: Effective management of flatulence. . 2009;79:1098-1100.
Ohge H, Levitt MD. Intestinal gas. In: Feldman M, Friedman LS, Brandt LJ, eds. . 9th ed. Philadelphia, Pa: Saunders Elsevier;2010:chap 16.